Thunderstorm Wind, Dundy
- When
- August 5, 4:09 PM MST
- Where
- Dundy County, 4.28 mi NNW of Colfer
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.090, -101.890
A cluster of thunderstorms moved across Southwest Nebraska. Hail up to quarter size and wind gusts up to 69 MPH were reported with these storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A cluster of thunderstorms moved across Southwest Nebraska. Hail up to quarter size and wind gusts up to 69 MPH were reported with these storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 5, 2:39 PM MST, 1 hour 30 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 339 PM MDT Sat Aug 5 2023 .SHORT TERM...(This evening through Sunday) Issued at 310 PM MDT Sat Aug 5 2023 Active weather is expected during the late afternoon through midnight tonight. As of 2 PM MDT, storms were developing along a convergence zone over the Palmer Divide moving east to east- southeast. The linear cluster of storms is expected to move into the Flagler area around 3 PM MDT and into Cheyenne County, Colorado between 4-5 PM MDT. The HRRR and NAMNest have been the more aggressive/representative CAMs so far today. They are both depicting the linear clusters/MCS to move east-southeast across the Tri-State Area this evening Initially all modes of severe weather will be possible, mainly along and west of the Colorado border. Tornadoes have been observed over the Palmer Divide and will remain a possible hazard for our Colorado counties at least through sunset though confidence is medium at best. As the evening progresses and the MCS really takes shape over Northwest Kansas, the main threats will be large to giant hail, damaging winds, and heavy rain with potential for flash flooding. Despite the earlier convection this morning, the atmosphere is very favorable for severe storms with 1,000-3,000 J/kg of CAPE, 1,000- 1500 J/kg of DCAPE, and high PWs. The cold front will be nudging south over the Tri-State are tonight helping the storms as they move through. There is also potential for localized blowing dust in areas that have not received much rainfall lately. On the other hand, the areas that received quite a bit of rainfall over the last few days (mainly north of I-70) could have the flash flooding concerns. The storms are expected to exit the area by midnight with some lingering showers possible through the early morning hours. Overnight lows are expected to be in the mid 50s to lower 60s. Tomorrow the cut-off low aloft is expected to move across the Central Plains towards the Mississippi River Basin while the upper ridge strengthens over the Southwest CONUS to the Central High Plains. This will keep the area dry through the mid afternoon. High temperatures are expected to be in the upper 70s to mid 80s tomorrow. During the mid to late afternoon hours, showers and storms will be possible mainly over the western half of the area as we go under northwest to north-northwest flow aloft. Severe weather is not anticipated at this time; however, gusts up to 60 mph and small hail are possible. Overnight lows will be in the mid to upper 50s. .LONG TERM...(Monday through Saturday) Issued at 338 PM MDT Sat Aug 5 2023 The Tri-State area will be under northwest flow aloft as the upper ridge remains over the Southwest CONUS and Southern Plains mainly. Another cut-off low is expected to sweep across the Rockies into the Central Plains late Tuesday into Wednesday. As the low approaches, multiple shortwave disturbances are expected to travel along the ridge over the area leading to chances for afternoon/evening showers and storms Monday and Tuesday. As the upper trough swings through, precipitation chances will continue into Wednesday morning. Once the trough exits, the area is expected to remain dry through the night. More waves are expected to move across the Western CONUS during the latter half of the week as an area of low pressure swings over Southwest Canada. This will bring more shower and storm chances each afternoon and evening, though confidence is lower with the chances on Thursday evening should the ridge linger a bit longer over the Tri-State area. Temperatures are expected to remain cool on Monday with highs in the upper 70s to lower 80s. Mid-week begins another slight warming period with highs in the 80s on Tuesday and Wednesday. Thursday through Saturday high temperatures are expected to warm into the upper 80s to lower 90s. Overnight lows are expected to be in the mid 50s to lower 60s Monday through Thursday and Saturday nights and in the low to mid 60s Friday night. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1113 AM MDT Sat Aug 5 2023 Mainly VFR conditions for both terminals expected through ~00Z for KGLD and ~02Z for KMCK when storms could create MVFR conditions. Question is when storms will develop over the area and how quickly they impact the terminals. Have a mention of thunder from 00Z-03Z tonight over KGLD and 02Z-04Z over KMCK. Hazards for storms that impact the terminals include frequent lightning, up to 2" hail, up to 70 mph wind gusts, and heavy rainfall. Winds are expected to shift from west to northwest at 10-15 kts during the period, with periods of intermittent variability associated with the storms. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...KMK LONG TERM...KMK AVIATION...KMK
Hazardous Weather Outlook National Weather Service Goodland KS 455 PM MDT Sat Aug 5 2023 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-062300- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 455 PM MDT Sat Aug 5 2023 /555 PM CDT Sat Aug 5 2023/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Strong to severe thunderstorms are likely through the evening. The main threat will be hail up to tennis ball in size and wind gusts up to 75 MPH. A tornado or two cannot be ruled out completely, mainly south of Firstview, CO to Wallace and Gove, KS line. A Severe Thunderstorm Watch is in effect for East Central Colorado until 10 pm MT, and for Northwest Kansas and far Southwest Nebraska until 12 am MT. There is a potential for another round of strong to severe thunderstorms to develop toward midnight behind the incoming cold front. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY... Strong to severe storms are possible for the late afternoon and evening hours across the entire Tri State region, for much of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this evening. Any weather reports are greatly appreciated. JTL
Preliminary Local Storm Report...Summary
National Weather Service Goodland KS
356 PM MDT Sat Aug 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 AM Hail 4 NNE Wray 40.14N 102.20W
08/05/2023 E1.75 inch Yuma CO Cocorahs
Delayed report. Observer reported estimated
golf ball sized hail with dents to vehicles.
Time is radar estimated.
0230 AM Hail 4 SE Mcdonald 39.75N 101.32W
08/05/2023 M0.70 inch Rawlins KS Public
Delayed report of a little dime sized hail.
0245 AM Hail Atwood 39.81N 101.04W
08/05/2023 M1.25 inch Rawlins KS Public
Delayed report. Picture on social media of
hail ranging from penny to half dollar in
size.
0245 AM Hail Atwood 39.81N 101.04W
08/05/2023 M1.25 inch Rawlins KS Public
Corrects previous hail report from Atwood.
Delayed report via social media. Quarter to
half dollar sized hail observed.
0245 AM Hail Atwood 39.81N 101.04W
08/05/2023 E0.88 inch Rawlins KS Public
Corrects previous hail report from Atwood.
Delayed report via social media. Estimated
pea to nickel sized hail observed.
0310 AM Hail 3 NNW Joes 39.69N 102.71W
08/05/2023 E1.75 inch Yuma CO Public
Delayed report via social media. Nickel to
golf ball sized hail observed. Time is radar
estimated.
0521 AM Tstm Wnd Gst 3 N Colby 39.43N 101.05W
08/05/2023 M50 MPH Thomas KS AWOS
0912 AM Hail 3 WSW Ruleton 39.33N 101.92W
08/05/2023 E0.75 inch Sherman KS Public
Report from mPING: Dime (0.75 in.).
0940 AM Hail Burlington 39.30N 102.27W
08/05/2023 E0.75 inch Kit Carson CO Public
Delayed report on social media of penny
sized hail.
0945 AM Hail Burlington 39.31N 102.27W
08/05/2023 E0.75 inch Kit Carson CO Trained Spotter
Pea to penny sized hail observed with a
duration of 5 minutes.
&&Preliminary Local Storm Report
National Weather Service Goodland KS
432 PM MDT Sat Aug 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0431 PM Hail 6 WSW Vernon 39.90N 102.39W
08/05/2023 E1.50 inch Yuma CO Trained Spotter
Trained spotter reports hail up to ping pong
ball size. Started out as quarter size, then
went up to ping pong ball size.
&&Special Weather Statement
National Weather Service Goodland KS
440 PM MDT Sat Aug 5 2023
COZ090-091-052315-
Kit Carson County CO-Yuma County CO-
440 PM MDT Sat Aug 5 2023
...A strong thunderstorm will impact portions of southeastern Yuma
and northeastern Kit Carson Counties through 515 PM MDT...
At 440 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Cope, or 25 miles north of Stratton, moving east at 45
mph.
HAZARD...Wind gusts up to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bonny Reservoir.
This includes Highway 385 between mile markers 204 and 220.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern and east central Colorado.
&&
LAT...LON 3978 10259 3975 10205 3949 10205 3958 10262
TIME...MOT...LOC 2240Z 274DEG 38KT 3967 10267
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
DDTPreliminary Local Storm Report
National Weather Service Goodland KS
445 PM MDT Sat Aug 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM Hail 2 ENE Vernon 39.95N 102.25W
08/05/2023 E1.25 inch Yuma CO CO-OP Observer
Observer called in a report of hail between
quarter to half-dollar in size. Hail was
ongoing as of the call.
&&
KAKPreliminary Local Storm Report
National Weather Service Goodland KS
450 PM MDT Sat Aug 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM Tstm Wnd Gst 4 NNW Vernon 39.99N 102.30W
08/05/2023 M56 MPH Yuma CO Mesonet
&&Special Weather Statement
National Weather Service Goodland KS
606 PM CDT Sat Aug 5 2023
KSZ003-015-052330-
Sheridan KS-Decatur KS-
606 PM CDT Sat Aug 5 2023
...A strong thunderstorm will impact portions of northwestern
Sheridan and southwestern Decatur Counties through 630 PM CDT...
At 606 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Selden, or 18 miles northwest of Hoxie, moving
east at 15 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This strong thunderstorm will be near...
Selden around 615 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northwestern Kansas.
&&
LAT...LON 3941 10037 3952 10072 3957 10072 3963 10073
3966 10036
TIME...MOT...LOC 2306Z 264DEG 15KT 3957 10063
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
DDTThe Goodland radar (KGLD), 82 km away, was scanning. The volume nearest the first event began at 23:09 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
The hail ranged from nickel to quarter in size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1133272, 1133269, 1133270, 1133271.